Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 54, NWS Milwaukee, WI

July 8, 2002Sheboygan County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Jul 8, 2002, 5:45 PM CDT for Sheboygan County, Wisconsin. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2002, 5:45 PM CDT (22:45 UTC)
Expired
Jul 8, 2002, 6:00 PM CDT
In force
15 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

County Sheboygan County, WI

The radar

The Green Bay radar (KGRB), 87 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.8 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2002-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1379 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2002-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1379 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
760 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

488 
WUUS53 KMKX 082245
SVRMKE
WIC117-082300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
545 PM CDT MON JUL 8 2002

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SHEBOYGAN COUNTY IN EAST CENTRAL WISCONSIN

* UNTIL 600 PM CDT

* AT 545 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHWEST OF SHEBOYGAN FALLS...MOVING
  EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SHEBOYGAN AT 550 PM CDT.

IF YOU ARE IN THE PATH OF THIS STORM...YOU SHOULD PREPARE FOR
DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. SEEK SHELTER IMMEDIATELY

LAT...LON 4386 8795 4368 8796 4364 8728 4386 8727

EISE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:30 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 8, 3:30 PM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
330 PM CDT MON JUL 8 2002

FCST FOCUS ON MORE LIMITED CHC FOR PCPN THIS EVENING...THEN COOLER
AND EXTENDED DRY PERIOD INTO NEXT WEEKEND.

VERY POSITIVE TILT TO WEAK TROF THRU DEEP LAYER...PRODUCING
UNFAVORABLE WRLY FLOW AT MOST LEVELS.  LLV CONVERGENCE LIMITED AS SFC
LOW AND ASSOC CDFNT ARE WEAK.   ORIENTATION OF APPROACHING BNDRY ALSO
PRECLUDES GOOD LLV FORCING.  SOUNDINGS ARE WARM WHICH IS LIMITING
AVAILABLE CAPE. CAPES OFF THE NEW 12Z ETA PROG SOUNDINGS FOR MSN HAVE
NOW DROPPED BELOW 1000 FOR THIS AFTN.  TEMPS HAVE CLIMBED INTO
THE LO/MID 90S WITH DWPNTS LO/MID 70S. SFC BASED LI/S AT -8.
MODIFIED RUC40 SOUNDINGS GIVEN CURRENT NUMBERS SHOW CAPES OF
4000J/KG. AIR SHOULD CONTINUE TO DESTABILIZE WITH THREAT FOR STORMS
STILL REAL. ETA QPF ACTUALLY SHOWS QPF AMOUNTS DIMINISHING AFTER
18Z...PRODUCING UNDER A TENTH OF AN INCH AT MKE AND LESS THAN 1/2
INCH AT MSN FOR THE EVENT.

WL HANG ONTO CHCY POPS UNTIL BNDRY COMES THRU. LAST MINUTE
ADJUSTMENTS MAY BE NEEDED.

DWPNTS SLOW TO SCOUR ON TUES...BUT DRY AIR TO EVENTUALLY MIX IN.
WED-FRI LOOKING AT OR BELOW NORMAL ON TEMPS. DWPNTS BACK TO MORE
COMFORTABLE LEVEL.  UNFORTUNATELY...MISSED OPPORTUNITY FOR
WIDESPREAD BENEFICIAL RAINS TODAY AND TONIGHT WILL LEAD INTO
ANOTHER 5 DAYS OR SO OF DRY WEATHER.

GUID TEMPS LOOK GOOD...ESPECIALLY ETA MOS EARLY IN FCST RANGE.

.MKX...NONE.

DAVIS

In the hours before

Local storm report, Jul 8, 12:57 PM CDT, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1257 PM CDT MON JUL 08 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1245 PM    2 NW BEECHWOOD            WI   WIND DAMAGE
07/08/02   SHEBOYGAN                      TWO 10X10 METAL SHEDS
                                          DESTROYED. TWO LARGE
                                          60-70 FT TREES BLOWN
                                          DOWN. REPORTED BY STORM
                                          SPOTTER. EVENT DURATION
                                          3 MINUTES.
Local storm report, Jul 8, 1:14 PM CDT, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
114 PM CDT MON JUL 08 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1100 AM    PARDEEVILLE               WI   .25 INCH HAIL
07/08/02   COLUMBIA                       HEAVY PEA SIZE HAIL.
                                          REPORTED BY HAM RADIO
                                          OPERATOR.

1255 PM    SHEBOYGAN                 WI   HEAVY RAIN
07/08/02   SHEBOYGAN                      1/4 MILE VISIBILITY.
                                          REPORTED BY PUBLIC.
Local storm report, Jul 8, 1:35 PM CDT, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
135 PM CDT MON JUL 08 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1245 PM    2 NW BEECHWOOD            WI   WIND DAMAGE
07/08/02   SHEBOYGAN                      6-7 MEDIUM TO LARGE
                                          TREES DOWN. A SMALL
                                          SHED DESTROYED.  4 FT
                                          DIAMETER PROPANE TANK
                                          ROLLED. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 8, 1:53 PM CDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
153 PM CDT MON JUL 08 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1245 PM    2 NW BEECHWOOD            WI   WIND DAMAGE
07/08/02   SHEBOYGAN                      6-7 MEDIUM TO LARGE
                                          TREES DOWN. A SMALL
                                          SHED DESTROYED.  4 FT
                                          DIAMETER PROPANE TANK
                                          ROLLED. ONE POWER POLE
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 8, 5:29 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
529 PM CDT MON JUL 08 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    FOND DU LAC               WI   .5 INCH HAIL
07/08/02   FOND DU LAC                    REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Special weather statement, Jul 8, 5:29 PM CDT, 16 minutes before
WIZ046-047-051-052-056>060-062>072-082300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
529 PM CDT MON JUL 8 2002

AT 528 PM...DOPPLER WEATHER RADAR SHOWED A LINE OF THUNDERSTORMS...
SOME SEVERE...FROM EXTREME EAST-CENTRAL FOND DU LAC COUNTY THROUGH
THE NORTHERN HALF OF SHEBOYGAN COUNTY. BY 630 PM...THIS LINE OF
STORMS WILL HAVE MOVED EAST TO OVER LAKE MICHIGAN.

ELSEWHERE...A CLUSTER OF STORMS OVER THE NORTHERN PARTS OF
MARQUETTE AND GREEN LAKE COUNTIES...WILL MOVE EAST INTO FOND DU LAC
COUNTY BY 600 PM.

SCATTERED STRONG THUNDERSTORMS EXTENDED FROM THE WISCONSIN DELLS
AREA SOUTHWEST TO DUBUQUE IOWA. THESE STORMS WILL AFFECT PARTS OF
COLUMBIA...SAUK...DANE...IOWA...LAFAYETTE...AND GREEN COUNTIES
THROUGH 630 PM.

THE STORMS HAVE THE POTENTIAL TO BECOME SEVERE. IF THEY DO...
THEY WILL PRODUCE LARGE HAIL...AND DAMAGING WINDS OF 60 MPH OR
MORE.

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 5:00 PM CDTSevere Thunderstorm WarningMKXFond du Lac, Sheboygan45 min
Jul 8, 5:11 PM CDTSevere Thunderstorm WarningMKXGreen Lake, Marquette34 min
Jul 8, 5:14 PM CDTSpecial Marine WarningMKX61 min
Jul 8, 5:14 PM CDTSpecial Marine WarningMKX61 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.